bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
All Web sites
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2014: A M F J
2013: D N O S A J J M A

 
  Other news for:
Liver Diseases
Dietary Supplements
Steroids
 Resources from HONselect
FDA Warns Consumers Against Body-Building Supplement
Agency says Mass Destruction is linked to case of liver failure

By Mary Elizabeth Dallas

FRIDAY, Dec. 27, 2013 (HealthDay News) -- Consumers should not use Mass Destruction, a dietary supplement used to stimulate muscle growth, the U.S. Food and Drug Administration warned Monday.

The body-building product, available in retail stores, fitness gyms and online, contains potentially harmful synthetic steroids and anyone currently using it should stop immediately, the FDA said.

The warning was prompted by a report from the North Carolina Department of Health and Human Services involving a serious injury related to use of Mass Destruction. A healthy 28-year-old man who used the product for several weeks experienced liver failure, which required a transplant, according to the FDA.

"Products marketed as supplements that contain anabolic steroids pose a real danger to consumers," Howard Sklamberg, director of the Office of Compliance in the FDA's Center for Drug Evaluation and Research, said in an agency news release. "The FDA is committed to ensuring that products marketed as dietary supplements and vitamins do not pose harm to consumers."

The FDA explained that liver damage is a known risk associated with use of anabolic steroids and steroid-like substances. Although Mass Destruction's ingredients are undergoing additional analysis, the FDA said it contains at least one synthetic anabolic steroid, according to the product's label.

An investigation is also under way to identify the manufacturer of Mass Destruction, which is produced for Blunt Force Nutrition, based in Sims, N.C.

Anyone who believes they are experiencing problems related to Mass Destruction or other body-building products is advised to see their doctor right away and report adverse reactions to the FDA. Warning signs of health issues that could arise include the following:

  • Unexplained fatigue
  • Abdominal or back pain
  • Discolored urine
  • Any other unexplained health changes

Long-term consequences of anabolic steroid use may also include adverse effects on blood fat levels and increased risk of heart attack and stroke, according to the release. Women who use anabolic steroids may also become more masculine. Meanwhile, men may experience shrinkage of the testicles, breast enlargement or infertility. Anabolic steroids can also affect children's growth, the FDA said.

More information

The U.S. National Institute on Drug Abuse has more on anabolic steroids.

SOURCE: U.S. Food and Drug Administration, news release, Dec. 23, 2013

Copyright © 2013 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=683398

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Steroids
Liver
Risk
Back Pain
Wounds and Injuries
Substance-Related Disorders
Transplants
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact